VIENNA – Dupilumab (Dupixent) is known to help control atopic dermatitis by diminishing interleukin (IL)-13, but that same mechanism of action may make a patient’s eyes vulnerable to conjunctival inflammation, researchers suggested here.
Presenting the data, Daphne Bakker, MD, a PhD candidate at the University of Utrecht in the Netherlands, said that she and her colleagues performed conjunctival biopsies in six patients who developed the eye inflammation after taking dupilumab for atopic dermatitis.
“Our findings indicate that dupilumab‐related conjunctivitis is marked by goblet cell scarcity in the conjunctival epithelium accompanied by a T‐cell and eosinophilic infiltrate,” Bakker told MedPage Today at the Inflammatory Skin Disease Summit. “More insight in the functional T-cell profile and activation status of eosinophils is necessary to further clarify the underlying pathomechanism of conjunctivitis during dupilumab treatment in atopic dermatitis patients.”
“Dupilumab is a very effective drug for treatment of atopic dermatitis,” she continued. “It is the most effective drug we have against this disease.” But the very thing that makes it effective against atopic dermatitis may cause a problem with a patient’s eyes.
“About 37% of our 105 patients have had conjunctival inflammation,” she said. “Dupilumab, generally, has quite a good safety profile, but we do see a lot of conjunctivitis.”
To determine the cause of the problem, the researchers performed a diagnostic conjunctival biopsy, along with a complete standardized ophthalmological examination. Diagnostic biopsies from the tarsal conjunctiva were histopathologically analyzed by an experienced eye pathologist.
“The severity of dupilumab‐related conjunctivitis ranged from mild to severe,” Bakker said. “In some cases, the cornea was also involved, and in these patients we were forced to stop treatment with dupilumab.”
Lack of Epithelium Goblet Cells
The inflammation likely occurs because of the lack of epithelium goblet cells, which are responsible for creating mucus, which in turn creates tear film stability. “We know from previous studies that goblet cells are normally stimulated by IL-13, and that IL-13 is blocked by dupilumab,” she said.
“So our hypothesis is that by blocking the IL-13 pathway, there is a decrease of goblet cells, which leads to tear film instability and then to inflammation such as conjunctivitis,” Bakker said. “The inflammation does seem to go away when we stop the treatment.”
She suggested that clinicians should be aware of this possible adverse reaction with dupilumab, but acknowledged that at present there are few alternatives to dupilumab for individuals with atopic dermatitis.
Matthew Vesely, MD, an instructor in dermatology at Yale University School of Medicine in New Haven, Connecticut, told MedPage Today: “It is fairly well known about people who use dupilumab that this kind of conjunctivitis can occur in at least 10% of cases. Most of the time the inflammation is not severe, and you can treat the patients and not stop treatment. So far we think the conjunctivitis is related to the drug, but some researchers have suggested it occurs more often in people with severe eyelid dermatitis or eczema around the eye, but this has not been entirely fleshed out to what subset of patients develop conjunctivitis.”
“Dr. Bakker’s hypothesis surrounding the depletion of goblet cells seems to be a reasonable explanation of what is happening with these patients,” Vesely continued. “If you inhibit the barrier function of the tear film it is possible, but I think you still need some sort of pathogen – bacterial or viral – to initiate the inflammation. However, it seems that the conjunctivitis seen with dupilumab is non-infective. It may be that the lack of goblet cells and mucous may be enough to cause irritation and begin the inflammation process.”
Bakker and Vesely disclosed no relevant relationships with industry.